babysitting barb


In October 2011, my doctor put me on 15mg of Actos because my numbers had been in the 200's daily. After 30 days of being on Actos, I began to swell in my hands and legs and became very bloated. I stopped taking the Actos and my body returned to normal. I have not told my doctor this yet. My mother and gramdmother both died of congestive heart failure.

Dr. William Sullivan


Actos(pioglitazone) is a medication used to treat type 2 diabetes by improving your body’s sensitivity to insulin. Although pioglitazone can be quite effective in lowering blood glucose, there are several side effects that can occur with this medicine. As in your case, there can be fluid retention which produces fluid accumulation in legs and hands. This side effect usually occurs at higher dosages (30-45 mg/d) and especially in people taking a combination of pioglitazone and insulin. Pioglitazone is not recommended for people with a history of moderate to severe congestive heart failure, because of the fluid retention that it may cause. In most cases, fluid retention related to pioglitazone does not lead to congestive heart failure. If pioglitazone does produce fluid retention, this symptom usually resolves after stopping this medication. At times, pioglitazone can be continued and the fluid retention can be treated with a diuretic (fluid pill). You should discuss this with your healthcare provider to find out what treatment options are available for you.